Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
Question: heart rate after exercise
|dwellnear - Sat Jan 05, 2008 9:55 pm||
I am a 57 year-old male, retired, remain active with yard work and around the house, but can't seem to lose tummy fat that's hardly visible except when unclothed. My height is 5' 8", weight 163. More so since getting into my fifties, I eat very little red meat, consume almost no fats or dairy or wheat, eat a lot of vegetables, fish, lean chicken, Ezekiel bread and lots of green tea, have about 8 ozs. of red wine nightly and take a lot of supplements (fish oil, COQ10, Acetyl-L-Cartinine, ZMA, B12, and multi vitamins). I do 50 to 70 push-ups each morning and sometimes another 50 at day's end. I also lift some weights, working with about 60 pounds, for about 10 minutes four or five days a week. My blood pressure is usually 105/68 to 115/75 at home and 120/80 in the doctor's office. My resting pulse rate when I awake is usually in the 60s but in the 70s to 90s during the day. Fasting blood sugar is usually about 78 to 94. Low testosterone of 247 required my being on Testim 1% for the past 4 months. PSA now is 4.2, due to being on TRT andmt urlogist has recommended no more TEstim 1% as of one week ago. Digital prostate exam at the same time was ok. I have a total cholesterol of 232, HDL 47, LDL 174. Those numbers have improved from 285/38/185 over the past 9 months. I have noticed that my legs occasionally feel sickeningly weak at the knees. Determining to "fight" this, I started light jogging four days ago - 10 minutes in the morning and again in the evening - and find that when I return home, my blood pressure is about 130/80 then falls to my normal levels, sometimes even down to 100/60 in less five minutes. My heartrate, though, becomes "normal" more slowly, lowering from about 120 down to 115 in two or three minutes, then slowly to around 90 after five minutes. I have read that after this kind of exercise, one's heart rate should drop about 10 to 20 points in one minute. A stress test last March returned good recovery results, according to my doctor. I'm sure that I am slightly out of shape but feel concerned about this slow heartrate recovery. Would this recovery rate improve the more and the longer I exercise? Sorry to be so long-winded. I just want to keep my health functioning and be around a long time for my wonderful wife of 27 years. Thanks in advance for your response. ---- email@example.com.
|Dr. A. Madia - Wed Mar 12, 2008 11:47 am||
I must congratulate you that you are a very health oriented person and you do have some very nice habits of diet and exercise. The stuff you eat daily is one of the healthiest kind. Red wine is good too for the heart and 240 ml a day is well within the accepted range.
Push ups and weights fall into the category of Isometric exercise. In hypertensive and cardiac patients it is not recommended but as you have no cardiac history and your blood pressure in in the normal to low normal range it is okay for you. But its good that lately you have added some aerobics into your routine.
The heart rate recovery you are worried about is because of some lack of conditioning, since you are not habituated to aerobics. As you keep doing it, gradually the heart rate rise will be less and recovery will be faster.
However I am not too happy about your lipid levels. LDL is the real culprit and needs to be in the range below 130 in a non cardiac person as per National Cholesterol Education Program [NCEP] guidelines.Kindly check with your physician if he wants to do something about it.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.